HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Pain Management (https://www.healthboards.com/boards/pain-management/)
-   -   Can St John's Wort decrease opiate effectiveness (https://www.healthboards.com/boards/pain-management/358244-can-st-johns-wort-decrease-opiate-effectiveness.html)

Blasterboy 01-18-2006 02:42 PM

Can St John's Wort decrease opiate effectiveness
 
Hi all, I've just been reading something about St John's wort and it's effects on P450 2D6 activity in the liver and the article seemed to imply that in some people St Johns can decrease the effectiveness of Oxycotin or similar. Has anyone else ever come across this type of issue??? I'm not actually depressed and only take the St Johns as a precaution due to long term opiate treatment, but could easy stop if need be. Any opinions on this topic please.....

Kissa 01-20-2006 12:21 AM

Re: Can St John's Wort decrease opiate effectiveness
 
There have been studies to suggest that yes, this is the case. The problem with herbal pills or supplements is that they are not FDA regulated and not tested in the same manner prescribed meciations are.
I would use with caution. Also, if you ever need to have surgery of any type it is imparative that your surgeon be aware of any OTC remides or Herbs you take prior to surgery. Some herbs do cause excessive bleeding.

Kissa

Blasterboy 01-20-2006 01:36 AM

Re: Can St John's Wort decrease opiate effectiveness
 
I guess it's got similar contra indications that something like Prozac would have, but aren't many CP patients taking this and similar meds?

Shoreline 01-20-2006 06:11 AM

Re: Can St John's Wort decrease opiate effectiveness
 
Hey Blaster, St Johns Wart iuihas mild MAOI anti depressant action, so follow the rules of any MAOI like elevill or nortryptaline. The Process of metaboluization ocurs in he liver using a chommon cytochrome called the PY450, many other drugs use this same route of elimination and metabolization. If theese routes are tied up metabolizing St Johns, they can have cause several drug interactions in either direction, Either increasing serum levels of the nother drug because it's not being metabilized at it's normal rate. In the case of methadone, it also uses the CYP 450 and increases the serum evel. There was an FDA warning about decreased serum levels of anti rejection drugs and then again, folow the same warnings that any MAOIwould have. More than likely, ifanything it's going to increase the serum level of opiates. My first PM doc that used Meth on me didn't believe n BT meds, she wanted me to use one of the many other tools they had given us iduring a 4 wkeek stay at a PM clinic. These methods were somwhat effective foir BT pain as long as you not being disturbed during relaxation techniques, but I ran acrsoss some info on the syp450 chromosome, and found that Grapefruit juice also uses this same roue of elimination, some vague studies indicated it would increase serum levels of meth and I found this to be very true.

So for 6 months, as strange as it may seem, I would use half a fresh grapefruit for BT pain. If I used it a half hour prior to my next dose it increased the level enough to truly feel and would actually cause me to break into a sweat which is a common side effect of methadone, particularly when you increase the dose and have not yet become accomadated to that dose.

I would swear by it for use with meth, I haven't checked how morphine is metabolized but if it uses the same cyp450, I would expect similar results, Increased serum level rather than decreased.

In the case of drugs that need to maintan steady and constant levels like heart meds, anti coagulants like cumadin, anti rejection meds after organ transplant, I would be very leary of using something known to have many drug interactions. There are a few well known drug interactions and many not so well known you can find by checking web sites, but as VITs and food suplements aren't FDA aproved, they haven't done the scientific studies or clinical trials to check the exact effect ST Johns has on particular medications.

I would certainly talk to your pharmacist and doc and use the interenet as a reference, but if you feel it's hindering the morphine effects I wouldn't use it. If you feel a slight rise in MSo4 serum level is safe and needed, I wouldn't give it much thought.

More importantly, you have to look at all your meds you take, not just the pain medication. Increasing or decresing serum levels of opiates doesn't require the strict monitoring of blood levels that many other meds do. But if you google it, you will see many drug interactions and potential interactions of any drug that uses the same route or elimination and metablization, the CYP-450. Avoid use with other antidepressants, anti rejection meds, certain anti virals used in treatment of aids and use caution if your taking BP, heart meds and blood thinners.

Good luck, Dave

Blasterboy 01-20-2006 06:54 AM

Re: Can St John's Wort decrease opiate effectiveness
 
interesting stuff; can you guide me in the right direction of a website that details opiates and other drug interestions.

Thanks

Blasterboy 01-20-2006 10:03 AM

Re: Can St John's Wort decrease opiate effectiveness
 
I read somewhere that we need to be careful about using Milk Thistle as it can "wash" the required drugs from your liver before they've been metabolised!

I have a bunch of supliments and had never even considered that there might be issues until my mother saw the "stash" on my desk and warned me, lol..... It's a crazy world of interactions :-) but I'm glad to have friends on these boards with such interesting and useable knowledge; where were we before the internet!

dango 01-21-2006 09:28 PM

Re: Can St John's Wort decrease opiate effectiveness
 
[COLOR=Indigo][FONT=Comic Sans MS]I actually suffered "Serotonin Malignant Syndrome" from adding 2 600mg capsules of St. John's Wort to 30mg of Remeron! My Psychiatrist desribed it as [B]"an extremely powerful potentiator of serotonin".[/B] Later when I did research I saw that the relationship between St. John's Wort and this illness was multiply documented on the web and elsewhere. It was not a happy trip.

Mya[/COLOR]

THE SYNDROME:
The [U][B]Serotonin Malignant Syndrome [/B][/U] is a hypersotonergic state which is a very dangerous and a potentially fatal side effect of serotonergic enhancing drugs. This is a toxic condition which requires heightened clinical awareness in order to prevent, recognize, and treat the condition promptly.

The symptoms of the serotonin syndrome are: panic or euphoria, drowsiness, sustained rapid eye movement, visual hallucinations, overreaction of the reflexes, rapid muscle contraction and relaxation in the ankle causing abnormal movements of the foot, clumsiness, restlessness, feeling drunk and dizzy, muscle contraction and relaxation in the jaw, sweating, intoxication, muscle twitching, rigidity, high body temperature, mental status changes were frequent, shivering, diarrhea, loss of consciousness and death.

The optimal treatment for the serotonin syndrome is discontinuation of the offending medication or medications, offer supportive measures, and wait for the symptoms to resolve. If the medication is not discontinued the condition can progress rapidly to a more serious state and become fatal.

...be careful with the over the counter herbal St. John's Wort, as well. It's often called "The Poor Man's Prozac" and has similar effects on serotonin[/FONT]


All times are GMT -7. The time now is 11:16 PM.